Flash Flood, Pulaski
- When
- September 18, 6:10 PM EST to 9:00 PM EST
- Where
- Pulaski County, 6 mi NW of Dublin
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.064, -80.714 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused flash flooding in numerous locations along Back Creek, from 6 miles northwest of Dublin to 4 miles north of Fairlawn. Flooding affected mainly farm land with damage to fencing and gravel roads.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm rains during the evening of the 18th produced significant flash flooding.Heavy thunderstorm rains caused flash flooding in numerous locations along Back Creek, from 6 miles northwest of Dublin to 4 miles north of Fairlawn. Flooding affected mainly farm land with damage to fencing and gravel roads. One man was stranded in his car and rescued from near 4 miles northwest of Dublin.Heavy thunderstorm rains also flooded and closed streets in Fairlawn and Dublin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 18, 2:05 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 305 PM EDT WED SEP 18 2002 AFTER THE JET STREAK MOVG ACROSS ERN TN PASSES THRU THIS EVE...LOOKS LIKE THE CONVECTION WILL TAPER OFF. WILL HAVE LIKELY POPS IN FAR SRN SECTIONS...TAPERING TO CHCS FURTHER NORTH FOR MAINLY THIS EVENING. SOME CLEARING LATE AND LIGHT FOG DEVELOPING- NOT ENOUGH TO MENTION IN THE ZONES. LOOKS LIKE ONLY SCT DIURNAL CONVECTION THU & FRI AS THERE WILL REMAIN LOTS OF MOISTURE...BUT NO LARGE SCALE FORCING EVIDENT. LOWEST CHCS IN THE EAST WHERE MORE OF A SE FLOW KEEPS THAT AREA MORE STABLE. AS FOR THE APPCHNG FNT...HAVE LEANED TOWARD THE SLOWER ETA SOLUTION WHICH WOULD HAVE SHRA/TSRA MOVG INTO THE WRN FA LATE SAT AFT. FNT SHUD STALL AS UPPER FLOW BECOMES PARALLEL TO IT WHEN FIRST SIG SHORT WAVE LIFTS NE THRU THE OH VLY SAT. FNT SHUD STAY STALLED AT LEAST THRU SUNDAY. HAVE ADDED A CHC RAIN INTO TUE TO MATCH UP WITH HPC FCST OF HAVING A WAVE ALONG THE FNT & LIFTING IT NWD CLOSER TO THE FCST AREA. THE 12Z AVN IS TRENDING THIS WAY WITH A WEAK INVERTED TROF DEVELOPING NWD INTO TN BY 12Z MON. FCSTID = 6 ROA 67 81 65 84 / 50 30 30 20 LYH 64 80 63 83 / 50 30 30 20 DAN 67 83 65 86 / 60 30 30 20 BLF 64 78 62 80 / 40 30 30 30 LWB 59 77 57 79 / 30 30 30 30 BCB 61 79 59 81 / 50 30 30 30 TNB 60 78 58 79 / 50 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
WVZ042-043-182230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EDT WED SEP 18 2002 ...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING... SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN MERCER AND SOUTHERN SUMMERS COUNTY BETWEEN 5:40 PM AND 6:30 PM. THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN IN AN HOUR. AREAS THAT WILL BE AFFECTED IN THE NEXT HOUR WILL BE FLAT TOP...DUNNS...CAMP CREEK AND WENONAH CITIES IN NORTHWESTERN MERCER COUNTY...IN SUMMERS COUNTY...MOUNTAIN VIEW AND ELLISON. EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS. BRIEF HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD. STONEFIELD
NCZ003-004-020-VAZ016-032-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 558 PM EDT WED SEP 18 2002 ...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING... SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH SOUTHERN CARROLL...PATRICK...SURRY...STOKES AND YADKIN COUNTIES BETWEEN 6:00 PM AND 7:30 PM. THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN IN AN HOUR. EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS. BRIEF HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD. STONEFIELD
WVZ044-182315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 616 PM EDT WED SEP 18 2002 ..SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING... SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN MONROE COUNTY BETWEEN 6:15 PM AND 7:30 PM. THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN IN AN HOUR. AREAS THAT WILL BE AFFECTED IN THE NEXT HOUR WILL BE WOLF CREEK AND PICKAWAY. EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS. BRIEF HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD. STONEFIELD
WVZ044-182315- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 616 PM EDT WED SEP 18 2002 ...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING... SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN MONROE COUNTY BETWEEN 6:15 PM AND 7:30 PM. THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN IN AN HOUR. AREAS THAT WILL BE AFFECTED IN THE NEXT HOUR WILL BE WOLF CREEK AND PICKAWAY. EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS. BRIEF HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD. STONEFIELD
VAZ013-014-182330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 636 PM EDT WED SEP 18 2002 ..SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING... SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH NORTHERN PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES BETWEEN 6:40 PM AND 7:30 PM. THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN IN AN HOUR. AREAS THAT WILL BE AFFECTED IN THE NEXT HOUR WILL BE PARROTT AND MC COY CITIES IN PULASKI COUNTY AND PRICES FORK IN MONTGOMERY COUNTY. EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS. BRIEF HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD. STONEFIELD
The national radar mosaic for the moment the first event began.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317758, 5317759, 5317760.